Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2017, 9:24 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 9:24 PM MDT (03:24 UTC)
- Expired
- Jul 28, 2017, 1:30 AM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
713
WGUS55 KSLC 280324
FFWSLC
UTC025-280730-
/O.NEW.KSLC.FF.W.0025.170728T0324Z-170728T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
924 PM MDT THU JUL 27 2017
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Kane County in southern Utah...
* Until 130 AM MDT
* A series of thunderstorms have remained stationary over the
Wahweap Creek headwaters. 1 to 2 inches of rainfall have fallen
over this area and heavy rain is expected to continue through the
next hour to two hours.
* Flash flooding will occur on Wahweap Creek from the headwaters to
the terminus at Lake Powell. This warning includes the town of
Big Water near Wahweap Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3729 11171 3703 11152 3701 11155 3716 11189
3723 11191
$$
CRK2 follow-up statements
538
WGUS75 KSLC 280558
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1158 PM MDT THU JUL 27 2017
UTC025-280730-
/O.CON.KSLC.FF.W.0025.000000T0000Z-170728T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1158 PM MDT THU JUL 27 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR
SOUTH CENTRAL KANE COUNTY...
Flash flooding continues along Wahweap Creek. Rainfall estimates of
2 to 3 inches fell along the headwaters of Wahweap earlier this
evening. While the heavy rainfall has ended, flash flooding will
continue to move down the drainage toward the terminus at Lake
Powell.
This warning remains in effect for Wahweap Creek to the terminus at
Lake Powell including the town of Big Water near Wahweap Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3729 11171 3703 11152 3701 11155 3716 11189
3723 11191
$$
CRK490
WGUS75 KSLC 280726
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
126 AM MDT FRI JUL 28 2017
UTC025-280735-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-170728T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
126 AM MDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 130 AM MDT...
Heavy rainfall along Wahweap Creek has diminished. Enhanced runoff
will continue through the night and caution is urged near Wahweap
Creek or any adjacent dry washes.
LAT...LON 3729 11171 3703 11152 3701 11155 3716 11189
3723 11191
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:17 PM MDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jul 27, 3:17 PM MDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 317 PM MDT Thu Jul 27 2017 .SYNOPSIS...Monsoonal moisture will remain in place across the region today. A slight drying trend is expected through the weekend for most of the area while deeper moisture remains over southeast Utah through at least the beginning of next week. A ridge will build near the area by mid-week resulting in a warming and drying trend. && .SHORT TERM(Through 12Z Sunday)...Short wave moving across Idaho has brought dry air in across most of nrn Utah this afternoon. However, right along the Idaho border there remains enough moisture and dynamics to create convection today. This should continue into this evening before dissipating. The rest of northern Utah and southwest Wyoming should see a quiet night with the dry slot well entrenched. The exception would be across the southern Wasatch Front and Wasatch Mountains where there is a very slight threat of showers or thunderstorms reaching that area after midnight before dissipating. A subtle shortwave moving northward from the Lower Colorado River along with a more distinct shortwave over central California will combine to likely develop a weak deformation zone across southwest to west central Utah this evening. Have gone with general isolated thunderstorms there which is very similar to what the HRRR and GFS would suggest. Another feature exiting the overall troughiness over northern California will brush by northwest Utah Friday evening so kept minimal PoPs there. Otherwise, terrain driven isolated showers and thunderstorms will occur over the central and southern mountains. By Saturday, moisture is expected to increase slightly over the southern half of the CWA as the ridge reforms over New Mexico importing moisture northward. Temperatures will increase a little over the north but remain nearly the same or drop a couple of degrees across the south due to more clouds and more showers. .LONG TERM(After 12Z Sunday)...The long term period begins with an inverted trough or potentially a closed low centered over Northern Arizona and a building ridge over Nevada. This pattern would place the southeastern corner of the fcst area under deep southerly/southeasterly flow. This flow would favor deep moisture transport (perhaps tapping into the tropical moisture associated with the train of EPAC tropical cyclones) and would aid in the development of at least scattered convection over south- central/southeastern Utah Sunday and Monday afternoons. The rest of the area would be under a more northerly flow regime and without any obvious dynamical forcing features should remain dry outside of favored high terrain areas such as the Uintas. By Tuesday the Nevada ridge is firmly established placing the area under drier northerly flow on its western periphery. Enough residual moisture should remain over the southeast to support terrain- driven convection there Tues afternoon, but the north will likely remain dry. The H5 ridge continues to amplify over Nevada on Wed/Thurs (The 600 dam contour makes an appearance in the GFS), further drying the area and squashing convection outside of the most favored high terrain locations (such as Boulder Mountain and the high peaks of the Uintas). Temps will also rise midweek... likely making a run at triple digits over Northern Utah on Thursday. && .AVIATION...There is a 10 percent chance that the SLC terminal could be impacted by showers/thunderstorms between 23Z and 04Z, with gusty erratic winds as the most likely impact. Otherwise, winds should switch back to the southeast between 04Z and 06Z, though a slight chance exists that northerlies persist past 06Z. && .FIRE WEATHER...Isolated showers are expected in three main areas this evening. The first area will be along the Idaho border, the second area over west central Utah from Juab County southward to Iron County, and the third area over the southern mountains. Isolated showers and thunderstorms will continue over mainly the southern half of the CWA through the weekend, but will trend downward early next week. Recent minimum RH values across the valleys have been in the 25-40% range but will lower to between 15 and 25% through the weekend but lower into the middle to upper teens by middle of next week as a strong ridge builds over the region with above normal temperatures returning. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Struthwolf LONG TERM...Carr AVIATION...Schoening FIRE WEATHER...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 4:57 AM MDT, 16 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 457 AM MDT Thu Jul 27 2017 UTZ001>016-019>021-517-518-WYZ021-281200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 457 AM MDT Thu Jul 27 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Moisture will maintain a threat for showers and thunderstorms across the outlook area through this evening. These storms will be most numerous over the higher terrain. Locally heavy rainfall is possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A gradual drying trend is expected late in the week through the upcoming weekend. As a result the threat for afternoon and evening thunderstorms will decrease, and become increasingly confined to the higher terrain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:04 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Jul 28, 1:03 PM MDT | Special Weather Statement | SLC | Garfield | 27 min |
| Jul 28, 1:15 PM MDT | Special Weather Statement | SLC | Garfield | 30 min |
| Jul 28, 1:32 PM MDT | Special Weather Statement | SLC | Kane | 43 min |
| Jul 28, 1:38 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Jul 28, 1:46 PM MDT | Flash Flood Warning | SLC | Garfield | 5 hr |
| Jul 28, 2:05 PM MDT | Special Weather Statement | SLC | Kane | 25 min |
| Jul 28, 2:39 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 28, 2:58 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 4 hr |
| Jul 28, 3:45 PM MDT | Special Weather Statement | SLC | Garfield | 30 min |
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.